Alert archive / Wyoming / Special Weather Statements in 2012

Special Weather Statement, NWS Cheyenne, WY

June 5, 2012Niobrara County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Jun 5, 2012, 5:13 PM MDT for Niobrara County, Wyoming. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2012, 5:13 PM MDT (23:13 UTC)
Expired
Jun 5, 2012, 6:15 PM MDT
In force
62 min
Issued by
NWS Cheyenne, WY

County Niobrara County, WY

The radar

The Rapid City radar (KUDX), 185 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2012-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2012-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -197 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-452 J/kg
Mixed-layer LCL
2290 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-197 m²/s²
0-3 km storm-relative helicity
-145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

356 
WWUS85 KCYS 052313
SPSCYS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
513 PM MDT TUE JUN 5 2012

WYZ101-102-060015-
CONVERSE COUNTY LOWER ELEVATIONS WY-NIOBRARA COUNTY WY-
513 PM MDT TUE JUN 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE AND
NORTHWESTERN NIOBRARA COUNTIES UNTIL 615 PM MDT...

AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF MANNING RANCH...OR 23 MILES
NORTHEAST OF DOUGLAS...MOVING NORTH AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MANNING RANCH...
  DULL CENTER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4342 10443 4289 10501 4296 10524 4351 10501
      4351 10481
TIME...MOT...LOC 2313Z 201DEG 24KT 4301 10508

$$

CLAYCOMB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Jun 5, 3:56 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 5, 3:56 PM MDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
356 PM MDT TUE JUN 5 2012

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...CURRENT VISIBLE
SATELLITE LOOP AND OBS SHOW THE COOL FRONT MOVING INTO WESTERN
WYOMING WITH STRONG WINDS OUT AHEAD OF THE FRONT. SURFACE
OBSERVATION AT ROCK SPRINGS SHOWS A WIND GUST OF 63 MPH AT 3
PM...WHICH IS STILL AHEAD OF THE FRONT. ACROSS SOUTHEAST
WYOMING...WINDS ARE NOT QUITE THAT STRONG JUST YET WITH ISOLATED
THUNDERSTORMS DEVELOPING AND QUICKLY DIMINISHING ACROSS THE
LARAMIE RANGE. MID TO HIGH CLOUDS OVER THE HIGH PLAINS FROM THIS
MORNING HAVE RESULTED IN A LACK OF CONVECTION EAST OF I25 THIS
AFTERNOON. STILL CAN NOT RULE OUT AN ISOLATED THUNDER SHOWER IN
THESE AREAS THIS EVENING...BUT PROBABILITIES ARE AROUND 10 TO 15
PERCENT. THE COOL FRONT WILL PUSH THROUGH THE AREA TONIGHT...FIRST
AROUND RAWLINS AT 8 PM...AND THEN AROUND DOUGLAS TO CHEYENNE
AROUND SUNRISE. WINDS ARE EXPECTED TO DIMINISH A BIT AND SHIFT
INTO THE WEST.

THE POTENTIAL EXISTS FOR SOME WIDESPREAD RAINFALL ON WEDNESDAY
ALONG WITH SEVERE THUNDERSTORM ACTIVITY...MAINLY EXTREME SOUTHEAST
WYOMING EAST OF THE LARAMIE RANGE AND MOST OF WESTERN NEBRASKA.
HEAVY RAINFALL IS ALSO POSSIBLE IN THESE AREAS WITH A GOOD CHANCE
OF SOME MUCH NEEDED WETTING RAINS. MODELS SHOW THE COOL
FRONT...WHICH WILL PUSH THROUGH SOUTHEAST WYOMING
TONIGHT...BECOMING STATIONARY AND EVENTUALLY LIFTING NORTHWARD
SLOWLY AS A WARM FRONT DURING THE DAY ON WEDNESDAY. A WEAK SURFACE
LOW WILL ALSO FORM ALONG THIS FRONT AND MOVE NORTHWARD...BASICALLY
PARALLEL TO THE LARAMIE RANGE THROUGH WEDNESDAY NIGHT. LLVL
CONVERGENCE ALONG THE FRONT WILL COMBINE WITH SOME UPPER LEVEL
DYNAMICS AND MOIST UNSTABLE CONDITIONS EAST OF THE LARAMIE RANGE
TO PRODUCE A BAND OF LOCALLY HEAVY RAIN AND SCATTERED TO NUMEROUS
TSTORMS. WITH LOW LI/S BELOW -5...CAPE VALUES BETWEEN 1500 TO 2500
J/KG AND MODERATE 0-6KM SHEAR...WILL LIKELY SEE SOME ISOLATED
STRONG TO SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING
ALONG AND SOUTHEAST OF THE QUASI-STATIONARY FRONT. INCREASED POP
OVER 60 PERCENT EAST OF THE LARAMIE RANGE THROUGH WEDNESDAY
EVENING. THIS BAND OF RAIN AND TSTORMS WILL PUSH NORTH NORTHEAST
THROUGH WEDNESDAY NIGHT. LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE WITH THESE TSTORMS. TORNADO POTENTIAL LOOKS LOW DUE TO
THE LACK OF 0-2KM SHEAR...WITH THE BEST CHANCE OF A TORNADO EAST
OF A LINE FROM CHEYENNE TO TORRINGTON INTO THE NEBRASKA PANHANDLE.

FOR THURSDAY...THE FRONT WILL PUSH BACK ACROSS EXTREME SOUTHEAST
WYOMING AND WESTERN NEBRASKA AS A COOL FRONT BEHIND THE SURFACE
LOW MOVING NORTHEAST INTO THE DAKOTAS. EARLY MORNING PATCHY FOG
WILL LIFT BY MID MORNING ON THURSDAY. THE THREAT OF THUNDERSTORMS
WILL CONTINUE ON THURSDAY LATE MORNING THROUGH THE AFTERNOON WITH
A FEW STRONG OR SEVERE STORMS POSSIBLE...THIS TIME FURTHER EAST
ACROSS WESTERN NEBRASKA. DRIER AIR WILL MOVE INTO THE REGION AFTER
THE FRONT EXITS TO THE EAST.

.LONG TERM...THE MAIN CONCERN DURING THIS TIME FRAME IS THE TIMING
OF THE UPPER LEVEL TROF AND ITS ASSOCIATED FRONTAL BOUNDARY FRIDAY
THROUGH SUNDAY.

FRIDAY-SATURDAY:
THE MODELS ARE IN FAIRLY GOOD AGREEMENT IN SHOWING THE UPPER LEVEL
TROF CURRENTLY OVER THE EASTERN PACIFIC DIGGING TOWARDS TO THE
PACIFIC NORTHWEST STATES. THIS WILL SETUP A GOOD RIDGING REGIME
OVER THE ROCKIES WHICH WILL PROVIDE UNSEASONABLY WARM CONDITIONS.
STANDARDIZED ANOMALY CHARTS ARE SHOWING 700MB TEMPERATURES ABOUT
1 TO 2 STANDARD DEVIATIONS ABOVE NORMAL MAINLY ALONG AND EAST OF
THE LARAMIE RANGE. CONVECTION CHANCES ARE LOOKING TO FAIRLY
MINIMAL AT THIS TIME DUE TO A FAIRLY LARGE DRY SLOT OVER OUR NECK
OF THE WOODS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN OUR
NORTHERN COUNTIES AS THE UPPER LEVEL TROF APPROACHES ON
SATURDAY WITH SOME PACIFIC MOISTURE IN PLACE. IT WILL ALSO BE
QUITE WINDY WEST OF THE LARAMIE RANGE ON SATURDAY AS THE UPPER
LEVEL TROF APPROACHES DUE TO GOOD HEIGHT/PRESSURE FALLS. IN
FACT...MODELS ARE SHOWING ABOUT 40KTS AROUND 700MB IN THAT REGION.

SUNDAY-TUESDAY:
MORE DRY CONDITIONS ARE EXPECTED ON SUNDAY AFTER THE PASSAGE OF
THE UPPER LEVEL TROF. WE HAVE SIGNIFICANTLY DROPPED DEWPOINTS
COMPARED TO THE PREVIOUS FORECAST ON THAT DAY SINCE WE SHOULD SEE
REALLY GOOD MIXING AND GOOD WEST-NORTHWEST FLOW BEHIND THE TROF.
THE REMAINDER OF THE FORECAST PACKAGE...WE FOLLOWED THE CONSENSUS
APPROACH DUE TO BROAD NORTHWEST UPPER LEVEL FLOW. TEMPERATURES
SHOULD BE RATHER MILD...BUT DRY CONDITIONS WILL PERSIST...DUE TO
LIMITED MOISTURE RETURN.

&&

.AVIATION...18Z TAF ISSUANCE
THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE STRENGTH OF THE
WIND SPEEDS TODAY AND TIMING OF THE FRONT.

LATEST WATER VAPOR LOOP WAS SHOWING A FAIRLY DISTINCT DRY SLOT
CONTINUING TO ADVECT EAST THROUGH CENTRAL WYOMING. THE LEADING
EDGE OF THIS DRY SLOT APPEARS TO BE ASSOCIATED WITH A WEAK
POTENTIAL VORTICITY ANOMALY. AHEAD OF THIS DRY SLOT...THE BOUNDARY
LAYER IS WELL MIXED WITH MIXED LAYER WINDS BETWEEN 30 AND 35KTS
ACCORDING KCYS VWP. THESE GUSTY WINDS WILL PREVAIL ACROSS MUCH OF THE
AREA THIS AFTERNOON WITH SOME OCCASIONAL GUSTS TO 40KTS. WE HAVE ALSO
REMOVED VCTS FROM THE NEBRASKA TAF SITES THIS AFTERNOON/EVENING
SINCE MOST OF THE CONVECTION WILL HAVE A DIFFICULT TIME
MAINTAINING ITS STRENGTH DUE TO LIMITED SHEAR.

A SURFACE FRONTAL BOUNDARY IS PROGGED TO MOVE INTO THE AREA THIS
EVENING AND OVERNIGHT. WE HAVE ADJUSTED THE TIMING A BIT TO SLOW
DOWN THE PROGRESS OF THE BOUNDARY THIS EVENING BY A COUPLE OF
HOURS FROM THE PREVIOUS FORECAST. THIS IS IN RESPONSE TO MOST OF
THE UPPER LEVEL ENERGY LIFTING NORTH WHICH WILL TEND TO SLOW DOWN
THE PROGRESS OF THE BOUNDARY AND WEAKEN THE THERMAL GRADIENT.

&&

.FIRE WEATHER...MODERATE FIRE WEATHER CONCERNS THIS EVENING. STRONG
GUSTY WINDS WILL CONTINUE THIS EVENING AHEAD OF A COLD FRONT
MOVING ACROSS WYOMING. HUMIDITIES WERE AROUND 10 TO 15 PERCENT
WEST OF THE LARAMIE RANGE...AND THIS IS EXPECTED TO CONTINUE UNTIL
THE FRONT MOVES THROUGH THE AREA AFTER 6 PM THIS EVENING. ISOLATED
AFTERNOON AND EARLY EVENING THUNDERSTORMS CAN BE EXPECTED MAINLY
ALONG AND EAST OF THE LARAMIE RANGE. THE PACIFIC FRONT WILL MOVE
THROUGH THE AREA TONIGHT TURNING WINDS WESTERLY AND COOLING
TEMPERATURES A BIT FOR WEDNESDAY AND THURSDAY. THE FRONT WILL
BECOME STATIONARY ON WEDNESDAY AND THURSDAY...BRINGING WIDESPREAD
RAINFALL ACROSS THE HIGH PLAINS PLAINS AND MOUNTAINS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...NONE.

NE...WIND ADVISORY UNTIL 7 PM TUESDAY FOR NEZ002-NEZ003-NEZ019-NEZ020-
     NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.

&&

SHORT TERM/FIRE WEATHER...TJT
LONG TERM/AVIATION...REC
Hazardous weather outlook, Jun 5, 10:15 AM MDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1015 AM MDT TUE JUN 5 2012

WYZ101>119-061045-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1015 AM MDT TUE JUN 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED WEAK THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING ACROSS MUCH OF SOUTHEAST WYOMING.
OTHERWISE...GUSTY SOUTH TO SOUTHEAST WINDS WILL OCCUR TODAY.
ISOLATED GUSTS AROUND 55 MPH ARE POSSIBLE THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE ONCE AGAIN A POSSIBILITY ON
WEDNESDAY AND THURSDAY DURING THE AFTERNOON AND EVENING HOURS. SOME
THUNDERSTORMS MAY BECOME STRONG IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-061045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1015 AM MDT TUE JUN 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SOUTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL OCCUR
TODAY ACROSS THE WESTERN NEBRASKA PANHANDLE. A WIND ADVISORY IS IN
EFFECT FROM NOON THROUGH 7 PM THIS EVENING FOR THESE GUSTY WINDS.
ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE LATE THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE ONCE AGAIN A POSSIBILITY
ON WEDNESDAY AND THURSDAY DURING THE AFTERNOON AND EVENING HOURS.
SOME STORMS MAY BECOME STRONG OR SEVERE ACROSS THE SOUTHERN
PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 5, 4:30 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
430 PM MDT TUE JUN 5 2012

WYZ101>103-107-052330-
CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-NIOBRARA
COUNTY WY-NORTH LARAMIE RANGE WY-
430 PM MDT TUE JUN 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...EASTERN
CONVERSE AND WESTERN NIOBRARA COUNTIES UNTIL 530 PM MDT...

AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF ESTERBROOK CAMPGROUND...OR 13
MILES SOUTH OF DOUGLAS...MOVING NORTH AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOUGLAS...
  MANNING RANCH...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 118 AND
144.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4310 10538 4306 10470 4244 10516 4255 10555
TIME...MOT...LOC 2229Z 195DEG 31KT 4260 10531

CLAYCOMB
Special weather statement, Jun 5, 5:13 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
513 PM MDT TUE JUN 5 2012

WYZ101-102-060015-
CONVERSE COUNTY LOWER ELEVATIONS WY-NIOBRARA COUNTY WY-
513 PM MDT TUE JUN 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE AND
NORTHWESTERN NIOBRARA COUNTIES UNTIL 615 PM MDT...

AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF MANNING RANCH...OR 23 MILES
NORTHEAST OF DOUGLAS...MOVING NORTH AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MANNING RANCH...
  DULL CENTER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4342 10443 4289 10501 4296 10524 4351 10501
      4351 10481
TIME...MOT...LOC 2313Z 201DEG 24KT 4301 10508

CLAYCOMB

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:30 PM MDTSpecial Weather StatementCYSNiobrara30 min
Jun 5, 4:30 PM MDTSpecial Weather StatementCYSConverse60 min
Jun 5, 2:40 AM MDTWind AdvisoryCYSBanner, Box Butte, Cheyenne, Dawes, Kimball, Morrill and 2 more21 hr

Nearby

Special Weather Statements in Wyoming, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.